Colorado, 2022Avalanche in Colorado, May 29, 2022
May 29, 2022 · NWS BOU · 1 event in 1 county or zone
An rockfall and avalanche occurred near the Dreamweaver Couloir on Mt. Meeker.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An rockfall and avalanche occurred near the Dreamweaver Couloir on Mt. Meeker. Three climbers were involved in the incident, a female and two males. One of the male climbers was killed and recovered later that day. Due to the location and severity of injuries of the other male, Rocky Mountain National Park Search and Rescue requested assistance from a Colorado National Guard helicopter. The female suffered minor injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 29, 4:43 AM MST, 3 hours 17 minutes earlier.
Area forecast discussion, May 29, 4:43 AM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
543 AM MDT Sun May 29 2022
.SHORT TERM...(Today and tonight)
Issued at 335 AM MDT Sun May 29 2022
A surge of north and northeasterly winds pushed south-
southwestward across the plains of the CWA early this Sunday
morning. Dew point temperatures have come up into the mid 30s to
lower 40s F since then. In the larger scale, there is an upper
low/trough over eastern Oregon at this time. There is pretty
decent lightning ongoing over northern Utah at this time. There
are some light showers over western Colorado and even the
northwestern corner of the CWA at this time.
Models show the upper trough pushing east-southeastward through
the day today and by 12Z Monday morning it is over the CWA. There
is decent synoptic scale ascent for the forecast area today
through this evening into early Monday morning. There is a strong
west- southwesterly jet maximum over southern Colorado after
midnight tonight. Moisture-wise, models show dew points to come up
into the mid 40s to lowers 50s F over the northern two-thirds of
the plains by late day today and this evening. The far northeast
corner has the best moisture. The mean layer CAPE values get up to
around 1000 J/Kg there late day. If there will be any severe
storms today, the few occurrences would be over the far northeast
corner. High Wind and large hail would be the issues.
Overall, will go with "scattered" to "likely" pops for all the
CWA save the southeast corner. The QPF fields show measurable
precipitation for a good amount of the CWA later this afternoon
and tonight. That would be good towards reducing our moisture
deficit. Temperatures look about 10-15 degrees F cooler for the
plains today compared to yesterday.
.LONG TERM...(Monday through Saturday)
Issued at 328 AM MDT Sun May 29 2022
Cool and unsettled weather will be the main story for most of the
long term forecast period as an upper trough sits over the
Western U.S. Scattered showers and storms will likely be ongoing
across portions of the plains Monday morning as a closed 500mb low
lifts into the Northern Plains. As this low departs the region,
we'll be left with a much cooler and drier day. There will be some
moisture embedded in the westerly flow aloft, so at least a few
showers should continue across the high country through the day.
However, with highs in the 60s and little instability to work
with, the plains won't see much more than a stray shower or two
during the day.
Below normal temperatures will continue on Tuesday ahead of
another shortwave trough. This shortwave will weaken/shear out as
it approaches the area, but will still bring increased chances for
precipitation late Tuesday afternoon into Wednesday morning.
Guidance is slowly coming to a better consensus in this period,
and now generally agree on a good surge of low-level
moisture/upslope, coinciding with a period of QG ascent and upper
jet support. There are still some disagreements in if QPF looks
more like a "classic" upslope precipitation event (ECM) or banded
(GFS), but at the very least confidence is increasing that much of
the Front Range and urban corridor will see a good wetting
rainfall.
Wednesday is shaping up to be the coolest day of the week with
highs near 60F across the plains, before a slow warming trend
starts up for the end of the week. The GFS is a bit faster with
the warmup but the overall pattern is well supported by the
overnight operational and ensemble guidance. There are still hints
of some low-level moisture making it into our plains Friday and
Saturday with a few subtle shortwaves moving across the area... so
isolated/scattered thunderstorms are in the forecast for next
weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 545 AM MDT Sun May 29 2022
Currently, winds are trying to go to some form of drainage
patterns at DIA. Models are still showing a northerly wind push
around 21Z this afternoon. Will keep a TEMPO group in for
-TSRA and some variable wind gusts to 35 knots from into early
evening. I will then go with a couple of PROB30 groups to keep
-SHRA in the TAF overnight. There could be some BKN040-050
ceilings from late afternoon through tonight.
&&
.FIRE WEATHER...
Issued at 328 AM MDT Sun May 29 2022
Critical fire weather conditions are expected over southern Lincoln
County this afternoon. I went with a Red Flag Warning there for low
relative humidity values and gusty southwesterly winds.
Dry and windy conditions are likely across far southern Lincoln
county again on Monday. A cool front should provide more relief
for the rest of the area. May need additional highlights for FZ247
if guidance holds on to the dry air there. Otherwise fire danger
should decrease this week with cooler temperatures forecast. A
widespread rainfall event is possible Tuesday into Wednesday,
further limiting fire danger.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 6 PM MDT this evening for
COZ247.
&&
SHORT TERM.....RJK
LONG TERM......Hiris
AVIATION.......RJK
FIRE WEATHER...RJK/Hiris
Hazardous weather outlook, May 29, 2:57 AM MST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
357 AM MDT Sun May 29 2022
COZ030>051-301000-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
357 AM MDT Sun May 29 2022
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR SOUTHERN LINCOLN AND SOUTHEASTERN ELBERT COUNTIES...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Critical fire weather conditions are expected over southern Lincoln
and southeastern Elbert counties this afternoon, so a Red Flag
Warning is in place there for low relative humidity values and
gusty southwesterly winds. The rest of the forecast area can
expected cooler temperatures today and good chance of showers and
thunderstorms, especially later this afternoon and tonight. Some
of the storms could approach severe limits with high winds and
large hail, especially over the northeast corner of Colorado
where conditons are the most favorable.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Cool weather is expected Monday through Wednesday, with scattered
rain showers during this period. The best chance of rain will come
late Tuesday into Wednesday, especially across the Front Range and
urban corridor. A warming trend will begin Thursday and continue
into next weekend, with scattered showers and storms returning to
the forecast by Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but reports of any high
winds or hail will be appreciated.
Avalanche, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- May 29, 8:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Three climbers were caught in a rockslide and avalanche.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Sneakerwave in California, May 29, 20222 deaths · 2 injured · 2 events
- Tornadoes and Hail in Minnesota, May 29 to 30, 2022$255,000 · EF1 · 91 events
- Tornadoes and Hail in South Dakota, May 29 to 30, 2022$324,000 · EF1 · 43 events
- Hail in Minnesota, May 29, 2022$494,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Iowa, May 29, 2022$135,000 · 1.5 in hail · 3 events
- Tornado and Hail in Nebraska, May 29 to 30, 2022EF1 · 6 events
- Hail and Damaging Winds in Nebraska, May 29 to 30, 2022$1,000 · 6 in hail · 21 events
- Hail and Damaging Wind in Minnesota, May 29, 20221.75 in hail · 15 events
- Damaging Winds in Nebraska, May 29, 20221 injured · 61 kt wind · 4 events
- Flash Flooding and Flood in Florida, May 29, 2022$2,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Dakota, May 29 to 30, 20221 in hail · 8 events
- Damaging Winds in South Dakota, May 29, 202265 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017473.